Florida, 2009Damaging Wind in Florida, August 5, 2009
August 5, 2009 · NWS MOB · 1 event in 1 county or zone
A thunderstorms produced strong winds that damaged a historic building in northwest Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorms produced strong winds that damaged a historic building in northwest Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 5, 12:10 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 5, 12:10 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
110 PM CDT WED AUG 5 2009
...AVIATION UPDATE...THUNDERSTORM ACTIVITY NOW DEVELOPING ACROSS THE
LOCAL FLYING AREA WILL CONTINUE INTO THE EARLY EVENING. COVERAGE
SHOULD REMAIN GREATEST OVER THE WESTERN FLORIDA PANHANDLE AND THE
COASTAL COUNTIES OF ALABAMA. SOUNDINGS INDICATE STRONG MICROBURST
POTENTIAL WITH THE STRONGER STORMS LIKELY CREATING LOCALIZED LLWS
AND X-WIND CONCERNS. ASIDE FROM AREAS IN AND AROUND
THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL INTO THE EARLY EVENING
WITH PATCHY AREAS OF MVFR FOG DEVELOPING NEAR WATER SOURCES AND
ALONG THE COAST. /JW
***********************PREVIOUS FORECAST*****************************
.MESOSCALE UPDATE...AN OUTFLOW BOUNDARY FROM A DECAYING MCS OVER THE
MIDSOUTH CONTINUES TO MARCH SOUTH...NOW MOVING OVER THE NW CWA. THE
NAM AND GFS HAVE NOT HAD A GOOD HANDLE ON THE EVOLUTION OF THE
MCS...AND AS CAN BE EXPECTED HAS A HARD TIME HANDLING THE PROGRESS
OF RESULTANT OUTFLOWS. THE BIGGEST PUSH TO THE OUTFLOW IS ACROSS
MISSISSIPPI...WITH THE BOUNDARY LAGGING SOME ACROSS SOUTHWEST
ALABAMA. AS THE OUTFLOW CONTINUES TO MOVE TOWARD THE COAST BY EARLY
AFTERNOON...IT WILL INTERACT NOT ONLY WITH AN UNSTABLE AIRMASS WITH
MLCAPES OF AROUND 2500 J/KG...BUT YET ANOTHER STRONG OUTFLOW
BOUNDARY FROM A STRONG THUNDERSTORM COMPLEX THAT OCCURRED SOUTH OF
DAUPHIN ISLAND THIS MORNING AND THE DEVELOPING AFTERNOON SEABREEZE.
THIS SHOULD RESULT IN AN INCREASE OF THUNDERSTORM COVERAGE THIS
AFTERNOON...ESPECIALLY ALONG AND EAST OF INTERSTATE 65. BASED ON THE
PROGRESS OF THE AFOREMENTIONED BOUNDARIES...HAVE REORIENTED POPS TO
BE HIGHEST (50S) IN THE SOUTH AND EAST ZONES...AND LOWEST (30S) IN
THE NW ZONES WHERE THE BOUNDARY IS ALREADY PASSING.
THE UPDATED WET MICROBURST CHECKLIST CAME IN WITH A HIGH RISK. THIS
SUGGESTS THAT THE STRONGER STORMS WILL HAVE A LIKELY POTENTIAL TO
PRODUCE 35-45 KT WIND GUSTS...WITH A SLIGHT RISK OF SEVERE GUSTS OF
50 KT OR GREATER. LARGE HAIL DOES NOT LOOK TO BE A SIGNIFICANT RISK
WITH WETBULB ZEROES NEAR 13 KFT IN THE WEST. THESE VALUES ARE LOWER
ACROSS THE FAR EASTERN CWA (AROUND 10.5 KFT)...SO A GREATER
POTENTIAL FOR HAIL (PEA TO PERHAPS PENNY SIZE) EXISTS IN THOSE
LOCATIONS.
ALSO ADJUSTING MAX TEMPS TO LOWER THEM SLIGHTLY IN THE NW AND
INCREASE THEM FURTHER EAST. THE NET RESULT IS STILL HIGHS IN THE LOW
TO MID 90S. 34/JFB
/PREVIOUS DISCUSSION ISSUED 401 AM CDT WED AUG 5 2009/
.SHORT TERM...(TODAY AND TONIGHT)...CURRENTLY WATCHING A DECAYING
MCS ACROSS NORTHERN MISSISSIPPI AND ALABAMA EARLY THIS MORNING. THIS
SYSTEM HAS PUT OUT AN OUTFLOW BOUNDARY THAT WILL MOVE SOUTHWARD INTO
THE REGION TODAY. THIS BOUNDARY WILL ENCOUNTER A VERY UNSTABLE
AIRMASS ACROSS THE CENTRAL GULF COAST WITH TEMPS IN THE LOW TO MID
90S AND DEWPOINTS IN THE LOW 70S...RESULTING IN SBCAPE VALUES OF
3-4K J/KG. THE MAV HAS BEEN TOO DRY WITH ITS POPS THE LAST FEW DAYS
AND THAT WILL LIKELY BE THE CASE AGAIN TODAY ESPECIALLY WITH THE
OUTFLOW BOUNDARY MOVING IN. DUE TO THE ABOVE FACTORS...HAVE LEANED
TOWARD THE WETTER MET POP NUMBERS TODAY. FORECAST SOUNDINGS ACROSS
THE AREA THIS AFTERNOON INDICATE A NEARLY CLASSIC WET MICROBURST
PROFILE WITH WINDEX VALUES AROUND 65 KNOTS. PRELIMINARY ANALYSIS
ALSO INDICATES A HIGH RISK OF MICROBURSTS WITH THUNDERSTORMS THIS
AFTERNOON. IN ADDITION TO GUSTY WINDS...LARGE HAIL IS A POSSIBILITY
DUE TO LARGE CAPE IN THE HAIL GROWTH REGION AND LOW WBZ LEVELS AS A
RESULT OF THE MID LEVEL DRY AIR. SPC HAS INTERIOR PORTIONS OF THE
AREA IN A SLIGHT RISK WITH 15% HAIL AND WIND THREATS. /13
TODAYS WET MICROBURST RISK: HIGH.
THURSDAY THROUGH FRIDAY NIGHT...THURSDAY WILL CONTINUE TO BE
DOMINATED BY INTERACTION OF OUTFLOW BOUNDARIES...THE SEA BREEZE AND
THE TAIL END OF A MID LEVEL TROUGH. HIGHER POPS ON THURSDAY WILL BE
OVER THE EASTERN HALF...CLOSER TO THE DEEPER MOISTURE AND UPPER
TROUGH...BUT AS IN THE PAST SEVERAL DAYS...MOST ANYPLACE MAY CATCH A
THUNDERSTORM ON THURSDAY. CHANGES BEGIN TO OCCUR THURSDAY NIGHT AS
THE UPPER TROUGH DEPARTS AND THE UPPER HIGH OFF TO THE NORTHWEST
EXPANDS EAST AS AN EASTERLY WAVE MOVES ACROSS THE NORTHEAST GULF.
MAV MOS HAS POPS LESS THAN 20 PERCENT FOR FRIDAY ACROSS THE AREA SO
WE WILL GO CLOSER TO THE NAM MOS WHICH HAS BEEN A BETTER FIT LATELY
ANYWAY. WILL KEEP A SLIGHT CHANCE IN FOR FRIDAY NIGHT AS THE WAVE
WEAKENS AS IT MOVES ON SHORE. AS USUAL TEMPERATURES WILL BE TIED TO
THE CONVECTION INITIATION AND ATTENDANT CLOUD COVER BUT MOST PLACES
SHOULD BE IN THE LOW TO MID 90S FOR HIGHS ON THURSDAY AND FRIDAY.
/11
&&
.LONG TERM...(SATURDAY THROUGH TUESDAY)THE UPPER HIGH CONTINUES TO
DRIFT EAST OVER THE WEEKEND...SETTING UP OVER THE MID ATLANTIC COAST
BY SUNDAY THEN RIDGING BACK TO THE WEST THROUGH TUESDAY. THIS KEEPS
THE FORECAST AREA IN A DEEP AND MOIST SOUTHEAST FLOW INTO MONDAY
THEN MORE SOUTHERLY AS THE RIDGE DEVELOPS. FORECAST WILL HAVE A
CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY WITH HIGH TEMPERATURES
AROUND 90...ABOUT NORMAL CONDITIONS FOR THIS TIME OF YEAR. /11
&&
.AVIATION (12Z ISSUANCE)...GENERALLY VFR CONDITIONS EXPECTED EARLY
THIS MORNING WITH VCTS BY LATE MORNING. MVFR/IFR CONDITIONS EXPECTED
IN AND AROUND SCATTERED SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON HOURS. /13
&&
.MARINE...A GENERALLY LIGHT WEST TO SOUTHWEST FLOW WILL PREVAIL
THROUGH MID WEEK AS WEAK HIGH PRESSURE REMAINS ACROSS THE NORTHERN
GULF. A SOUTHEASTERLY FLOW RETURNS OVER THE WEEKEND AS HIGH PRESSURE
OVER THE WESTERN ATLANTIC RIDGES WESTWARD. /13
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 94 74 93 74 / 20 20 40 10
PENSACOLA 92 74 90 74 / 30 20 40 20
DESTIN 91 77 88 76 / 30 20 40 20
EVERGREEN 94 72 91 70 / 30 20 40 05
WAYNESBORO 96 70 96 69 / 30 20 30 10
CAMDEN 96 71 95 72 / 30 20 40 05
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 5, 10:55 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1155 AM CDT WED AUG 5 2009
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-061700-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE
BAY-COASTAL WATERS FROM DESTIN FL TO PASCAGOULA MS OUT 60 NM-
WAYNE-PERRY-GREENE-STONE-GEORGE-
1155 AM CDT WED AUG 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...THE WEST
FLORIDA PANHANDLE AND THE COASTAL WATERS OF ALABAMA AND THE WEST
FLORIDA PANHANDLE.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORM WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON. ATMOSPHERIC CONDITIONS SUPPORT A HIGH RISK FOR WET
MICROBURSTS THIS AFTERNOON. THIS CORRESPONDS TO A LIKELIHOOD OF WIND
GUSTS OF 35 TO 45 MPH IN THE STRONGER STORMS...WITH AN ISOLATED
SEVERE STORM ALSO POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO A THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST THROUGH THE
OUTLOOK PERIOD...WITH THE MOST LIKELY OCCURRENCE BEING IN THE
AFTERNOON HOURS. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE
GREATEST HAZARD.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
TO BE REQUIRED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 10:42 AM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1142 AM CDT WED AUG 5 2009
MSZ079-051715-
GEORGE-
1142 AM CDT WED AUG 5 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GEORGE COUNTY...
AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BASIN...MOVING SOUTHEAST AT 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BASIN...AGRICOLA AND MOVELLA THROUGH 1215 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...WIND
GUSTS OF 35 TO 45 MPH...AND HEAVY DOWNPOURS. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Aug 5, 12:38 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
138 PM CDT WED AUG 5 2009
FLZ002-004-051930-
COASTAL ESCAMBIA-COASTAL SANTA ROSA-
138 PM CDT WED AUG 5 2009
...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA AND SANTA ROSA
COUNTIES...
AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF FERRY PASS...MOVING EAST AT
15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
FERRY PASS AND PENSACOLA REGIONAL A/P THROUGH 230 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Thunderstorm Wind, Escambia
- When
- August 5, 1:15 PM CST to 1:17 PM CST
- Where
- Escambia County, 2.27 mi SE of (Npa)nas Pensacola
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 30.326, -87.295
Winds estimated at 60 mph damaged a historic building at Fort Pickens. The winds blew double doors and frames.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, August 5, 20091 death · 1 event
- Heat in California, August 5, 20091 death · 1 event
- Flash Flood and Hail in Arkansas, August 5, 20091 injured · $1.5 million · 70 kt wind · 31 events
- Flash Flooding and Hail in Arkansas, August 5, 2009$552,000 · 3 in hail · 17 events
- Flood and Lightning Strikes in Rhode Island, August 5, 20099 injured · $20,000 · 3 events
- Damaging Winds in Texas, August 5, 20091 injured · $196,000 · 65 kt wind · 13 events
- Hail and Damaging Winds in South Carolina, August 5, 20093 injured · $55,000 · 1 in hail · 22 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$100,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$41,000 · 55 kt wind · 40 events
- Hail and Damaging Winds in Oklahoma, August 5, 2009$83,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Virginia, August 5, 2009$34,000 · 55 kt wind · 32 events
- Hail and Damaging Winds in Kansas, August 5, 2009$90,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195372.